When suffering from rheumatoid arthritis, the pain can sometimes be unbearable.
From uncontrollable spasms to not being able to move at all, the pain in your joints is simply painful.
Once you have consulted your doctor you may be prescribed gabapentin and since it feels like it is doing nothing but making your pain worse.
If you have been taking the medication for some time and are experiencing more pain it can make the experience extremely confusing.
Is it the medication? Or is it your condition?
Below is everything you need to know about gabapentin and whether it can make joint pain worse. The short answer? You may be having an allergic reaction.
What Is Gabapentin?
Gabapentin or Neuontin is an anticonvulsant drug. It aids in the prevention of some seizures in epileptics.
The medication will only control your seizures as long as you continue to take it. However, it is not a cure for epilepsy.
It is often prescribed to those with extreme nerve pain such as arthritis, and even after healing from shingles.
It is a safe drug when used as prescribed by a medical professional. Although, it can cause some side effects.
You should always consult your doctor or medical professional before beginning a new course of treatment.
Common Side Effects Of Gabapentin
Like any other drug, gabapentin can cause mild or serious side effects. Common side effects of gabapentin include:
- Clumsiness or unsteadiness
- Drowsiness or tiredness
- Dry mouth
- Trouble speaking
These side effects are often experienced by someone who has been prescribed a course of gabapentin.
They can last the entirety of the course of treatment or they subside after a few weeks.
If the symptoms persist and worsen over the course of the treatment you should seek medical advice and proceed with caution.
Serious Side Effects Of Gabapentin
While gabapentin is a generally safe drug, there are still some serious side effects to be aware of. They may also be more common in those who have psychiatric disorders.
More serious side effects include:
- abnormal continuous, erratic, back-and-forth, or rolling eye movements
- Violent, aggressive, or angry behavior
- Suicidal thoughts and/or behaviors
- Panic attacks
- Anxiety (new or worse)
- Anxiousness or restlessness
These symptoms are extremely serious. If you or your loved ones are experiencing any of these symptoms they should seek medical attention right away.
Allergic Reaction To Gabapentin
Again, for the majority of users, gabapentin is a safe oral drug used to treat nerve pain, spams, and convulsions.
However, it has been documented for patients to experience an allergic reaction to the drug. The first signs of an allergic reaction to gabapentin may be recognized by:
- A new skin rash
- Troubling breathing
- Swelling of the glands that is not reducing
- Unexpected muscle pain
- Enlargement of the tongue, throat, face, or lip
- Skin or whites of the eyes turning yellow
- Unusual bruising or bleeding
- Extreme fatigue or weakness
If you experience any of these symptoms then you may be having an allergic reaction to gabapentin.
A medical professional should be contacted straight away or make your way to the nearest hospital.
In the event that your symptoms are life threatening, you should call 911 straight away and wait for medical assistance.
What Can Happen When Misused?
Gabapentin doesn’t have the same effects as drugs like benzodiazepines and opiates that are frequently abused. However, gabapentin abuse has been documented.
When the patient of gabapentin misuses the medication and then begins to stop use, withdrawal can take place. Withdrawal symptoms may look like:
- Spiked heart rate
Withdrawal symptoms will only occur in a patient who has been consuming high doses of gabapentin over a long period of time.
This is often patients who are experiening an illness, have been prescribed gabapentin, and the illness has not improved.
It may also be patients who have been consuming gabapentin to treat an illness that has not been approved by their doctor.
It is important to note that those who have misused gabapentin and are now experiencing withdrawal, the majority have experienced substance abuse or used gabapentin to help ease the withdrawal symptoms of another drug in the past.
If you have a history of drug abuse or are currently battling drug addiction, ensure to speak with your doctor to discuss the correct course of treatment.
Your doctor can use this information to determine if the possible advantages of using gabapentin outweigh any abuse risk.
Can Gabapentin Make Joint Pain Worse?
It seldom makes pain worse: In trials comparing the side effects of gabapentin to placebo, just 1% of participants experienced higher pain, and this was true for both treatments.
It’s crucial to avoid stopping your medication abruptly once you’ve found the dose that effectively relieves your neuralgia.
Gabapentin works to block the pain messages to the brain and down the spinal cord, allowing you some relief from the nerve pain.
For those suffering from epilepsy, gabapentin works to decrease the abnormal electrical activity in the brain. In turn this helps prevent seizures.
Gabapentin must be continuously taken in order to feel any effects and is an addictive substance meaning close communication with your doctor is crucial.
Those who stop taking the medication abruptly may lose the effects of the drug and experience more pain than prior to treatment.
So, in short, no, gabapentin does not cause joint pain and will not make it worse.
The medication will work to prevent the pain signals from reaching the brain and the spine, allowing you to experience relief.
However, gabapentin does have some extreme side effects. From unusual bleeding to abnormal eye movements.
It is extremely important that if any serious side effects or allergic reaction symptoms are present that you seek medical attention straight away.
While taking gabapentin it is important that you remain in contact with your doctor.
Long term use of gabapentin may also have some extreme side effects such as dizziness, and an altered mental state.
As long as you are taking gabapentin as prescribed by your doctor you should not be feeling any joint pain!
- Can Gabapentin Make Joint Pain Worse? - November 22, 2022
- What Is The So-Called Joint Pain Protein? - November 22, 2022
- Does Milk Cause Inflammation In The Joints? - November 22, 2022